From Horse Cave, Kentucky, USA:
Since October, 2004, My daughter has had five episodes of vomiting that resulted in DKA. The last trip left her close to diabetic coma with a bicarbonate rate of 7. She does not start out that severe but it is made worse because there is nothing that stops her vomiting. She throws up blood almost immediately and every anti-emetic does not work fast enough. When it all started one and half years ago, I believed the doctors that it was caused by out of control blood sugars. However, we have since purchased a pump and her A1c is 6.7. At the end of February when it happened, she began throwing up around 2 p.m. and by 6:00 p.m., she was in ICU. Her numbers that week were all in the 100s mg/dl [5.6 to 11.0 mmol/L]. I checked them.
She was scoped and all that was found was gastritis. She threw up bright red blood, but no tear was found. One week later, it began again and it was the worst. The gastrointestinal doctors just say get to the hospital faster. My pediatrician does not know how to treat my daughter because it becomes so severe so fast. Should I pursue more of a gastrointestinal approach? Her grandmother has Crohn's, but my daughter does not have diarrhea. She also has strange other symptoms like arthritic swelling in her ankles and edema in her legs. A rheumatologist shows nothing significant in her blood work except some low proteins. All of the doctors seem kind of baffled. I have made appointments with a headache specialist and a food allergist along with another gastrointestinal opinion. Are there any other autoimmune diseases with the stomach? What direction should I go? I do not know if her body can take another episode like the last. Please help!
I would suggest that you work with an experienced pediatric diabetes team and also agree that you should seek other gastrointestinal opinions. There is a condition called diabetic gastroparesis associated with poor glucose control. Omitted insulin sometimes can cause the same problems of recurrent DKA and vomiting. You wrote that the vomiting starts and then the DKA starts, so, that does not suggest this is directly diabetes related. If insulin were being omitted, this would then cause the DKA and the vomiting. Your diabetes specialists will be able to help figure this out and also help you figure out what needs to be done. If it recurs, then hospitalization would be wise to see if it also occurs in the hospital setting as well as at home.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.